Alert archive / Montana / Winter Storm Warnings in 2012

Winter Storm Warning 14, NWS Great Falls, MT

May 6, 2012

NWS Great Falls, MT issued this winter storm warning at May 6, 2012, 11:36 AM MDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 2012, 11:36 AM MDT (17:36 UTC)
Expired
May 6, 2012, 2:07 PM MDT
In force
3 hr
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

800 
WWUS45 KTFX 061736
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
1136 AM MDT SUN MAY 6 2012

MTZ044-045-061845-
/O.CAN.KTFX.WW.Y.0027.000000T0000Z-120506T1800Z/
TOOLE-LIBERTY-
1136 AM MDT SUN MAY 6 2012

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE
WINTER WEATHER ADVISORY. 

SNOW IS NO LONGER AFFECTING THE SWEET GRASS HILLS. AS A
RESULT...THE WINTER WEATHER ADVISORY HAS BEEN CANCELLED.

$$

MTZ011-013-047-070000-
/O.UPG.KTFX.WW.Y.0027.000000T0000Z-120506T1800Z/
/O.NEW.KTFX.WS.W.0014.120506T1736Z-120507T0000Z/
HILL-CHOUTEAU-BLAINE-
1136 AM MDT SUN MAY 6 2012

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR
THE BEARS PAW MOUNTAINS IN NORTH CENTRAL MONTANA...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A WINTER
STORM WARNING FOR THE BEARS PAW MOUNTAINS IN NORTH CENTRAL
MONTANA FOR HEAVY SNOW WHICH IS IN EFFECT UNTIL 6 PM MDT THIS
EVENING. THE WINTER WEATHER ADVISORY HAS BEEN REPLACED BY THIS
WARNING. 

* TIMING AND MAIN IMPACT: HEAVY SNOW IN THE BEARS PAW MOUNTAINS
  WILL CONTINUE THROUGH THIS AFTERNOON.

* SNOW ACCUMULATIONS: TOTAL SNOW ACCUMULATIONS OF 8 TO 14 INCHES
  ARE EXPECTED.

* VISIBILITY: VISIBILITIES WILL BE REDUCED TO LESS THAN ONE 
  HALF MILE AT TIMES IN AREAS OF FALLING SNOW.

* ELEVATIONS: THIS WARNING IS PRIMARILY FOR ELEVATIONS ABOVE 4000
  FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST...KEEP AN EXTRA FLASHLIGHT...FOOD...AND
WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1.

&&

$$
1 follow-up statement
926 
WWUS45 KTFX 062007
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
207 PM MDT SUN MAY 6 2012

MTZ011-013-047-062115-
/O.CAN.KTFX.WS.W.0014.000000T0000Z-120507T0000Z/
HILL-CHOUTEAU-BLAINE-
207 PM MDT SUN MAY 6 2012

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE
WINTER STORM WARNING. 

PRECIPITATION IN THE BEARS PAW MOUNTAINS HAS ENDED. AS A
RESULT...THE WINTER STORM WARNING HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this winter storm warning went out at May 6, 9:34 AM MDT, 2 hours 2 minutes earlier.

Area forecast discussion, May 6, 9:34 AM MDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
934 AM MDT SUN MAY 6 2012

.UPDATE...OVERALL FORECAST APPEARS TO BE IN GOOD SHAPE THIS
MORNING. A CLOSED UPPER LEVEL LOW OVER NORTHEAST MONTANA IS
BRINGING WRAP AROUND MOISTURE INTO MY NORTHERN ZONES. MODELS ARE
IN GOOD AGREEMENT THAT THIS FEATURE WILL MOVE EAST DURING THE DAY
WITH CLOUDS AND PRECIPITATION DIMINISHING FROM WEST TO EAST.
WINTER WEATHER ADVISORY FOR BEARS PAW MOUNTAINS AND THE SWEET
GRASS HILLS WILL REMAIN IN EFFECT THROUGH NOON. ROCKY BOY SNOTEL
AND RADAR IMAGERY INDICATES THAT SNOW IS CONTINUING IN THIS AREA
WITH ACCUMULATIONS OF SEVERAL INCHES. THE HIGH WIND WARNING WILL
ALSO BE ALLOWED TO CONTINUE. HAVE VERIFIED HIGH WINDS IN BLAINE
AND FERGUS COUNTIES SO FAR. WESTERN COUNTIES MAY SEE HIGHER WIND
GUSTS THIS AFTERNOON AS BETTER MIXING OCCURS BUT IF NOT MAY NEED
TO DROP THIS COUNTIES WITH THE AFTERNOON PACKAGE. OUTLOOK FOR DRY
AND WARMER WEATHER THROUGH MID WEEK APPEARS TO BE ON TRACK FOR
NOW. MPJ

&&

.AVIATION...
UPDATED 1200Z.
LOW PRESSURE CENTERED OVER SOUTHERN SASKATCHEWAN THIS MORNING WILL
STRENGTHEN AND MOVE EAST TODAY. MOISTURE WRAPPING AROUND THE LOW
WILL CONTINUE TO BRING SHOWERS...LOWER CLOUDS AND MTN OBSCURATIONS
TO AREAS ROUGHLY ALONG AND NE OF A LINE FROM KCTB TO KLWT EARLY THIS
MORNING WITH IMPROVING CONDITIONS FROM WEST TO EAST AFTER 15Z. GUSTY
NW WINDS WILL BE STRONGEST OVER NE TERMINALS THIS MORNING WITH
DIMINISHING WINDS AND CLEARING SKIES ALL AREAS THIS EVENING.
HOENISCH

&&

.PREV DISCUSSION...
/ISSUED 530 AM MDT SUN MAY 6 2012/

TODAY THROUGH TUESDAY...AN UPPER LEVEL LOW PRESSURE TROF HAS
MOVED EAST OF THE ZONES AND HIGH PRESSURE IS BUILDING ALOFT. THE
AIRMASS WILL BEGIN A WARMING TREND ALTHOUGH TEMPS WILL REMAIN
COOL TODAY BEHIND THE COLD FRONT. THE MAIN FEATURE TODAY WILL BE
STRONG AND GUSTY WINDS ACROSS MOST OF NORTH CENTRAL MONTANA. A
STRONG SURFACE PRESSURE GRADIENT WILL BE OVER THE BORDER OF
SASKATCHEWAN AND EASTERN MONTANA. THE RESULTING STRONG SURFACE
PRESSURE GRADIENT WILL CAUSE STRONG AND GUSTY WINDS INTO EARLY
EVENING. A HIGH WIND WARNING HAS BEEN ISSUED. THE LOW PRESSURE
CENTERS ARE STACKED NEARLY VERTICAL AND THE SYSTEM WILL MOVE
RATHER SLOWLY EAST. A HIGH PRESSURE RIDGE WILL BE OVER THE WEST
COAST MONDAY AND MOVE OVER THE ZONES BY TUESDAY. THE AIRMASS WILL
WARM UNDERNEATH THE BUILDING HIGH PRESSURE AND TEMPS WILL RISE
BACK TO NORMALS BY MONDAY AND TEMPS WILL RISE TO WELL ABOVE
NORMALS BY TUESDAY. ZELZER

TUESDAY NIGHT THROUGH SUNDAY...AN UPPER LEVEL RIDGE WILL BE OVER THE
REGION TUESDAY NIGHT THROUGH WEDNESDAY FOR DRY AND WARM CONDITIONS.
MODELS ARE IN GOOD AGREEMENT TO BREAK DOWN THE RIDGE WEDNESDAY NIGHT
AND THURSDAY AS AN UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT MOVE
THROUGH THE NORTHERN ROCKIES. TIMING OF THE THE FRONTAL PASSAGE
LOOKS TO BE DURING THE WEDNESDAY NIGHT AND THURSDAY MORNING PERIOD
WHICH WILL HAVE THE BEST CHANCE FOR SHOWERS. BETTER CHANCES FOR
THUNDERSTORM ACTIVITY THURSDAY WILL BE ACROSS FAR SE ZONES WHERE
TIMING OF THE FRONT WILL BE LATEST AND COINCIDE BETTER WITH LATE
MORNING/EARLY AFTERNOON HEATING. A COOLER AIRMASS BEHIND THE FRONT
WILL BRING BELOW AVERAGE TEMPERATURES THURSDAY. RISING HEIGHTS AND
WARMING ALOFT WILL BRING GRADUAL WARMING FRIDAY THROUGH NEXT
WEEKEND. MODELS DIFFER SOME HOWEVER WITH SUBTLE DETAILS IN THE UPPER
LEVEL FLOW OVER THE NORTHERN ROCKIES WITH GFS INDICATING WEAK
TROUGHING WHILE ECMWF AND MOST GFS ENSEMBLE MEMBERS INDICATE
RIDGING. CONSIDERING UNCERTAINTY IN MODELS AND CLIMATOLOGY WILL GO
WITH SLIGHT CHANCE POPS OVER THE MTNS DURING THE AFTN/EVE PERIODS
FRIDAY AND SATURDAY FOR NOW. HOENISCH

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  57  33  68  38 /  10   0   0   0
CTB  56  30  67  34 /  10   0   0   0
HLN  58  33  69  36 /  10   0   0   0
BZN  55  27  65  29 /  10   0   0   0
WEY  45  21  55  22 /  10   0   0   0
DLN  54  27  65  30 /   0   0   0   0
HVR  55  33  67  33 /  50  10   0   0
LWT  51  30  61  30 /  20  10   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT BLAINE...CHOUTEAU...
FERGUS...HILL...LIBERTY.

WINTER WEATHER ADVISORY UNTIL NOON MDT TODAY FOR ELEVATIONS
ABOVE 4000 FEET FOR BLAINE...CHOUTEAU...HILL...LIBERTY...TOOLE.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 6, 3:28 AM MDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
328 AM MDT SUN MAY 6 2012

MTZ011-013-045-047-051-071130-
HILL-CHOUTEAU-LIBERTY-BLAINE-FERGUS-
328 AM MDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT TODAY THROUGH THIS EVENING.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR ELEVATIONS ABOVE 4000
FEET IN CHOUTEAU...HILL...AND BLAINE COUNTIES UNTIL NOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008>010-012-014-015-046-048>050-052>055-071130-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-EASTERN PONDERA-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
328 AM MDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ044-071130-
TOOLE-
328 AM MDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR ELEVATIONS ABOVE 7000
FEET IN TOOLE COUNTY UNTIL NOON TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 6, 8:53 AM MDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
853 AM MDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 AM     NON-TSTM WND GST 13 S FORT BELKNAP       48.30N 108.72W
05/06/2012  M59 MPH          BLAINE             MT   MESONET

            FORT BELKNAP RAWS REPORTS WIND GUST TO 59 MPH.

&&

MPJ
Local storm report, May 6, 8:55 AM MDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
855 AM MDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 AM     NON-TSTM WND GST 2 E ROY                 47.33N 108.92W
05/06/2012  M62 MPH          FERGUS             MT   MESONET

            OSCAR RAWS REPORTS WIND GUST TO 62 MPH.

&&

MPJ
Local storm report, May 6, 9:00 AM MDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
900 AM MDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 AM     NON-TSTM WND GST 2 E ROY                 47.33N 108.92W
05/06/2012  M58 MPH          FERGUS             MT   MESONET

            OSCAR RAWS REPORT WIND GUT TO 58 MPH.

&&

MPJ

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 2:54 AM MDTHigh Wind WarningTFX18 hr
May 6, 3:58 PM MDTAreal Flood AdvisoryTFXBlaine23 hr

Nearby

Winter Storm Warnings in Montana, 2012Every winter storm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.